JOURNAL ARTICLE
REVIEW

Clinical Review: Loperamide Toxicity

Peter E Wu, David N Juurlink
Annals of Emergency Medicine 2017, 70 (2): 245-252
28506439
Loperamide is a nonprescription opioid widely used for the treatment of diarrhea. Although it is relatively safe at therapeutic doses, increasing reports describe its misuse and abuse at very high doses either for euphoric effects or to attenuate symptoms of opioid withdrawal. Life-threatening loperamide toxicity can result from the relatively new clinical syndrome of loperamide-induced cardiac toxicity. These patients are often young and may present in cardiac arrest or with unheralded, recurrent syncope in conjunction with ECG abnormalities, including marked QT-interval prolongation, QRS-interval widening, and ventricular dysrhythmias. Features of conventional opioid toxicity may also be present. The mainstays of treatment include advanced cardiac life support and supportive care, although selected patients may be candidates for overdrive pacing, intravenous lipid emulsion, or extracorporeal membrane oxygenation. In patients who survive loperamide toxicity, consideration should be given to the treatment of an underlying opioid use disorder, if present.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Responses

Sort by: Most RecentHighest Rated

Robert Gesumaria

Haven't seen any of these yet, but very interesting read!

1

Trending Papers

Remove bar
Read by QxMD icon Read
28506439
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"